Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Lubbock, TX

May 17, 2018Hockley County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 17, 2018, 3:43 PM CDT for Hockley County, Lamb County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 3:43 PM CDT (20:43 UTC)
Expired
May 17, 2018, 4:23 PM CDT
In force
40 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Hockley County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 49 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:37 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

192 
WUUS54 KLUB 172043
SVRLUB
TXC219-279-172145-
/O.NEW.KLUB.SV.W.0049.180517T2043Z-180517T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
343 PM CDT THU MAY 17 2018

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Hockley County in northwestern Texas...
  Southeastern Lamb County in northwestern Texas...

* Until 445 PM CDT

* At 342 PM CDT, a severe thunderstorm was located 2 miles north of 
  Levelland, moving northeast at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Levelland, Littlefield, Anton, Spade, Whitharral, Smyer and Opdyke
  West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3395 10243 3401 10210 3360 10208 3352 10239
      3366 10252
TIME...MOT...LOC 2042Z 230DEG 21KT 3365 10237 

HAIL...1.00IN
WIND...70MPH
 
$$

JORDAN
3 follow-up statements
629 
WWUS54 KLUB 172057
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
357 PM CDT THU MAY 17 2018

TXC219-279-172145-
/O.CON.KLUB.SV.W.0049.000000T0000Z-180517T2145Z/
Hockley TX-Lamb TX-
357 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN HOCKLEY AND SOUTHEASTERN LAMB COUNTIES...

At 356 PM CDT, a severe thunderstorm was located over Whitharral, or
8 miles north of Levelland, moving northeast at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Littlefield, Anton, Spade, Whitharral and Smyer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3401 10210 3360 10208 3356 10225 3369 10240
      3396 10238
TIME...MOT...LOC 2056Z 227DEG 20KT 3370 10231 

HAIL...1.00IN
WIND...70MPH
 
$$

JORDAN
723 
WWUS54 KLUB 172104
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
404 PM CDT THU MAY 17 2018

TXC279-172113-
/O.CAN.KLUB.SV.W.0049.000000T0000Z-180517T2145Z/
Lamb TX-
404 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMB COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Texas.

LAT...LON 3381 10230 3382 10215 3382 10209 3360 10208
      3356 10225 3369 10240
TIME...MOT...LOC 2103Z 256DEG 22KT 3365 10218 

$$

TXC219-172145-
/O.CON.KLUB.SV.W.0049.000000T0000Z-180517T2145Z/
Hockley TX-
404 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN HOCKLEY COUNTY...

At 403 PM CDT, a severe thunderstorm was located 9 miles northwest of
Reese Center, or 11 miles northeast of Levelland, moving east at 25
mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Anton, Whitharral and Smyer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3381 10230 3382 10215 3382 10209 3360 10208
      3356 10225 3369 10240
TIME...MOT...LOC 2103Z 256DEG 22KT 3365 10218 

HAIL...1.00IN
WIND...70MPH
 
$$

JORDAN
115 
WWUS54 KLUB 172123
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
423 PM CDT THU MAY 17 2018

TXC219-172133-
/O.CAN.KLUB.SV.W.0049.000000T0000Z-180517T2145Z/
Hockley TX-
423 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOCKLEY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Texas.

LAT...LON 3381 10230 3382 10215 3382 10209 3360 10208
      3356 10225 3369 10240
TIME...MOT...LOC 2120Z 230DEG 21KT 3373 10207 

$$

JORDAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:32 PM CDT, 11 minutes earlier.

Area forecast discussion, May 17, 3:32 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
332 PM CDT Thu May 17 2018

.DISCUSSION...
Initial convective development is occurring along the state line
within a zone of weak convergence along the surface
trough/dryline. The latest indications are that this activity will
progress pretty much closely previous projections, gradually growing
upscale with greater coverage as it progresses east. MLCAPE
values around 1500 to 2500 and deep-layer shear of 40 kts or so
are more than sufficient for sustained updrafts and a severe
wind/threat. A couple supercells are also possible as well with
the threat of very large hail.

The upper trough out west will move into the southern and central
Rockies Friday, with strengthening and veering mid-level taking
the dryline farther east during the day. The dryline is expected
to be located near the edge of the Caprock by peak heating and
scattered t-storm development will be possible in the Rolling
Plains, with more severe weather potential.

The trough swings northeast into the central plains Saturday while
the next trough digs quickly into the Great Basin. A cold front
will move south behind the first wave with a pretty good push to
it. There are still some timing differences between the guidance
with the front, and t-storm chances across the area will depend
highly on the front's location by mid-afternoon. A shortwave will
be approaching West Texas late Saturday and could keep storm chances
going on through the night depending on how far south the front
goes.

By Sunday, the front should be well to our south, and we expect a
cool day and likely pretty stable, with low thunder chances.
However, in the face of strengthening southwest flow aloft as the
upper low stalls and deepens to the southwest, the front should
start to retreat pretty quickly back to the north and we could
see shower and t-storm activity pick up Sunday night in the
developing isentropic upglide regime. Thunderstorm chances should
continue Monday and Tuesday with the slow-moving upper low to the
west, and plentiful low-level moisture residing across the
region. Through this whole period, some pockets of heavy rainfall
are possible, as we could see several rounds of thunderstorm
activity track across similar areas.

The pattern may become less conducive for t-storm activity by
midweek as the upper low weakens with substantial energy racing
northward while broad troughiness lingers off the coast of
California. This could result in a building ridge over the
southern Rockies and West Texas.

&&

.FIRE WEATHER...
Dry lightning is possible this afternoon across the western South
Plains where isolated to widely scattered thunderstorms are
expected to develop.

Fire weather concerns are expected on Friday to the west of the
dryline, which may be found near the edge of the Caprock by
afternoon. RH values across the western areas will fall to around
5 to 10 percent with wind speeds in the 15 to 25 mph range in the
afternoon. Recent rainfall in the southwest Texas Panhandle and
the possibility of rain this afternoon and evening create some
uncertainty regarding the extent of the threat.

Fire weather concerns are also possible Saturday afternoon across
western and southern portions of the South Plains in dry southwesterly
flow to the south of a cold front inbound from the north.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33
Hazardous weather outlook, May 17, 11:35 AM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1135 AM CDT Thu May 17 2018

TXZ021>044-180445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1135 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop this afternoon
across the western South Plains, before growing into a larger
complex of storms as they spread eastward through the early
evening. In addition to heavy rain and some flooding at times,
very large hail to baseball size and downburst winds to 75 mph
could occur. Locally thick blowing dust may accompany some storms
as well, especially on the Caprock.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated to critical wildfire weather is possible on Friday
afternoon across the western South Plains. A few severe
thunderstorms may develop on Friday and Saturday east of the
Caprock Escarpment, before this threat expands over much of the
region by Saturday night through Sunday. This unsettled weather
pattern will continue through much of next week with daily chances
for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:53 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer52 min
May 17, 4:14 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock46 min
May 17, 4:24 PM CDTAreal Flood AdvisoryLUBLubbock42 min
May 17, 4:35 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher55 min
May 17, 4:41 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher64 min
May 17, 5:12 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum48 min
May 17, 5:21 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn39 min
May 17, 5:29 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher61 min
May 17, 5:32 PM CDTSevere Thunderstorm WarningLUBBriscoe, Cottle, Floyd, Hall, Motley58 min
May 17, 6:00 PM CDTSevere Thunderstorm WarningLUBGarza60 min
May 17, 6:26 PM CDTSevere Thunderstorm WarningLUBBriscoe, Childress, Cottle, Hall, Motley64 min
May 17, 6:37 PM CDTAreal Flood AdvisoryLUBGarza53 min
May 17, 6:53 PM CDTSevere Thunderstorm WarningLUBGarza, Kent39 min
May 17, 6:57 PM CDTTornado WarningLUBGarza, Kent33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.